Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Grand Forks, ND

August 9, 2017Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2017, 2:43 PM CDT for Barnes County, North Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2017, 2:43 PM CDT (19:43 UTC)
Expired
Aug 9, 2017, 3:45 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:55 PM CDTHAIL 1.255 Nw Sanborn, NDLARGE HAIL DIDNT COVER THE GROUND BUT A FEW WERE QUARTER SIZED OR A BIT BIGGER.
Aug 9, 3:25 PM CDTHAIL 18 Nnw Oriska, NDA FEW NICKEL TO QUARTER SIZED HAIL IN HEAVY RAINS ACROSS NORTHERN NOLTIMIER TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KFGF 091943
SVRFGF
NDC003-092045-
/O.NEW.KFGF.SV.W.0128.170809T1943Z-170809T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
243 PM CDT WED AUG 9 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Barnes County in southeastern North Dakota...

* Until 345 PM CDT.

* At 242 PM CDT, a severe thunderstorm was located over Leal, or 17
  miles northwest of Valley City, moving east at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Rogers around 300 PM CDT. 
  Bald Hill Dam around 320 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 9841 4722 9840 4720 9780 4693 9780
TIME...MOT...LOC 1942Z 269DEG 15KT 4707 9831 

HAIL...1.00IN
WIND...<50MPH
 
$$

voelker
3 follow-up statements
330 
WWUS53 KFGF 092007
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
307 PM CDT WED AUG 9 2017

NDC003-092045-
/O.CON.KFGF.SV.W.0128.000000T0000Z-170809T2045Z/
Barnes ND-
307 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN BARNES COUNTY...

At 306 PM CDT, severe thunderstorms were located along a line
extending from near Sibley to near Sanborn, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Dazey, Rogers, Leal and Bald Hill Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 9840 4721 9839 4719 9780 4693 9780
TIME...MOT...LOC 2006Z 270DEG 21KT 4718 9796 4696 9827 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
514 
WWUS53 KFGF 092023
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
323 PM CDT WED AUG 9 2017

NDC003-092045-
/O.CON.KFGF.SV.W.0128.000000T0000Z-170809T2045Z/
Barnes ND-
323 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN BARNES COUNTY...

At 323 PM CDT, severe thunderstorms were located along a line
extending from near Pillsbury to Sanborn, moving east at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Bald Hill Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4697 9831 4719 9798 4719 9780 4693 9780
      4694 9792
TIME...MOT...LOC 2023Z 273DEG 15KT 4716 9781 4693 9822 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
868 
WWUS53 KFGF 092041
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
341 PM CDT WED AUG 9 2017

NDC003-092051-
/O.EXP.KFGF.SV.W.0128.000000T0000Z-170809T2045Z/
Barnes ND-
341 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARNES COUNTY WILL
EXPIRE AT 345 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

LAT...LON 4697 9831 4719 9798 4719 9780 4693 9780
      4694 9792
TIME...MOT...LOC 2041Z 269DEG 15KT 4716 9771 4693 9812 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:00 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 9, 1:00 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
100 PM CDT Wed Aug 9 2017

.UPDATE...
Issued at 1254 PM CDT Wed Aug 9 2017

Showers exiting west central Mn have cooled the air well blo
convective temperatures so will take some time to recover. As a
result have lowered pops in this area. High resolution guidance
indicating the tsra moving into east central ND may be the most
organized convection of the afternoon. With upper low tracking
across the northern fa cannot rule out funnel cloud development
across the region this afternoon.

UPDATE Issued at 941 AM CDT Wed Aug 9 2017

Changes this update involve adjusting pops as initial band of
shra/tsra move through the region. Highest pops this am will be
over west central Mn and northern valley with more spotty
convection in between.

UPDATE Issued at 700 AM CDT Wed Aug 9 2017

No changes were made to pops today. Still have one area of more
warm advection showers and a few t-storms Fargo area into DTL/FFM.
Other area of showers and a few t-storms east of the upper low now
northwest of Minot. The warm advection precip will slowly move
east and then will see redevelopment over E ND east of the upper
low during the day/eve.

&&

.SHORT TERM...(Today and tonight)
Issued at 302 AM CDT Wed Aug 9 2017

Today fcst challenge is precipitation coverage/intensity/qpf.
This early morning have two basic areas of showers/tstorms. One
just east of an 500 mb low in southeastern Saskatchewan moving
thru north central ND and parts of Manitoba. Other is an smaller
area of t-storms near Aberdeen to the west of Fargo in a warm
advection band east of a main sfc low in north central SD.
In between the two isolated t-storms btwn GFK/DVL.

How this all plays out today is not quite clear but general
consensus among the HRRR and other CAM guidance is for activity in
SE ND up to Grand Forks this morning in warm advection zone.
Showers and t-storms east of the upper low will spread slowly into
DVL region this morning and gradually thru the fcst area later
today/this evening. Precipitation moves out later tonight.

As for severe potential...updated 05z day 1 moved the marginal
risk to our far south and then southward from there. Sfc low
progged to be near Wahpeton this aftn and would need some sfc
heating to get any instability going. Enough instability to
generate severe activity is questionable and bulk shear 25-30 kts
is marginally supportive of supercells. So low risk is there nr
the SD border mid to late afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 302 AM CDT Wed Aug 9 2017

Upper low associated with Wednesday system moves into northwest WI
during day Thursday...with any remaining showers confined to the far
east and southeastern zones.  Dry weather by noon time Thu will then
continue through at least through Friday evening, with highs the
latter half of the week in the upper 70s.  Northwest flow then
brings a few wave into central ND...with some showers/storms
developing in central ND Sat aftn and possibly moving into
southeastern ND and the southern RRV late Sat night.  Very limited
instability with any wknd wx so mainly showers with some isold
thunder possible.  Any activity remaining across southern zones Sun
morning will diminish by noontime and dry weather expected Sun aftn
and night...with aftn highs again in the upper 70s and lows in the
mid 50s.  Models begin to diverge Monday and beyond but GEM/ECMWF
indicating some upper level ridging over the northern Rockies while
an upper level trough resides over the CWA per the GFS.  GFS thus
giving a lot of spotty low POPs for the first half of the work week
that are impacting SuperBlend.  Personally prefer the drier
GEM/ECMWF solutions early in the week...which then bring the next
wave across the northern plains Tue night into Wed.  Temps next week
remain in upper 70s and low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1254 PM CDT Wed Aug 9 2017

Main challenge was mention of tsra across the Fa this afternoon
into the evening. At this time it looks like eventually favored
location for storms will be along and south of highway 2 and
mentioned tempo groups for T later this afternoon. Once
convection moves through this evening could see some wrap around
MVFR cigs tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Riddle
LONG TERM...Speicher
AVIATION...Voelker
Hazardous weather outlook, Aug 9, 6:49 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
649 AM CDT Wed Aug 9 2017

MNZ029-030-040-NDZ049-052-053-101200-
Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland-
649 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
The threats are hail to 1 inch and 60 mph winds. Locally heavy
rainfall as well this afternoon into this evening, which may come
down heavy in a short time causing minor flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024-
026>030-038-039-054-101200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Western Walsh County-
649 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected through the day
and into this evening. Some storms will contain brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, Aug 9, 12:27 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1227 PM CDT WED AUG 9 2017

MNZ006-091830-
Lake Of The Woods MN-
1227 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 130 PM CDT...

At 1226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 34 miles east of Roseau, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Williams around 1235 PM CDT.
  Graceton around 1255 PM CDT.
  Zippel Bay State Park around 120 PM CDT.
  Wheelers Point around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4870 9499 4881 9509 4887 9509 4903 9473
      4888 9468 4883 9471 4878 9469 4874 9464
      4872 9459 4872 9456 4870 9454 4870 9443
      4869 9443
TIME...MOT...LOC 1726Z 241DEG 9KT 4880 9501

Voelker
Special weather statement, Aug 9, 2:30 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
230 PM CDT WED AUG 9 2017

NDZ028-029-038-039-092030-
Griggs ND-Steele ND-Barnes ND-Cass ND-
230 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHEASTERN
GRIGGS...NORTHERN BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 330
PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dazey, or 22 miles northwest of Valley City, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dazey and Walum around 235 PM CDT.
  Sibley and Luverne around 250 PM CDT.
  Pillsbury around 300 PM CDT.
  Colgate around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4706 9845 4755 9824 4755 9758 4695 9762
TIME...MOT...LOC 1929Z 268DEG 36KT 4719 9826

Voelker

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:30 PM CDTSpecial Weather StatementFGFGriggs, Steele60 min
Aug 9, 3:37 PM CDTSpecial Weather StatementFGFBarnes, Cass38 min
Aug 9, 4:19 PM CDTSpecial Weather StatementFGFCass41 min
Aug 9, 4:29 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland31 min
Aug 9, 4:56 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland49 min
Aug 9, 5:21 PM CDTSpecial Weather StatementFGFSargent54 min
Aug 9, 5:44 PM CDTSpecial Weather StatementFGFRichland61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.